Memory loss during lenalidomide treatment: a report on two cases

BMC Pharmacol Toxicol. 2013 Aug 12;14:41. doi: 10.1186/2050-6511-14-41.

Abstract

Background: There are many reports of cognitive dysfunction in patients receiving chemotherapy or targeted therapies. Many antineoplastic agents may be involved in the condition also known as "chemo brain" or "chemo fog".

Case presentation: Two male patients (aged 41 and 70) with multiple myeloma developed severe, rapidly progressing cognitive impairment (mostly involving episodic memory) and loss of independence in activities of daily living during lenalidomide-based treatment. On withdrawal of the drug, one patient recovered normal cognitive function and independence in activities of daily living, whereas mild cognitive impairment persisted in the other patient. The Naranjo Adverse Drug Reaction Probability Scale score was 6 out of 13 for the first patient and 5 out of 13 for the second, suggesting a probable causal relationship between the adverse event and lenalidomide administration.

Conclusion: Lenalidomide may induce particular cognitive disorders (notably episodic memory impairments) in some patients. The drug's putative neurotoxicity is probably promoted by specific risk factors (such as previous chemotherapy, prior mild cognitive impairment, age and the presence of cerebrovascular lesions).

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adult
  • Aged
  • Angiogenesis Inhibitors / adverse effects*
  • Humans
  • Immunologic Factors / adverse effects*
  • Lenalidomide
  • Male
  • Memory Disorders / chemically induced*
  • Multiple Myeloma / diagnostic imaging
  • Multiple Myeloma / drug therapy
  • Thalidomide / adverse effects
  • Thalidomide / analogs & derivatives*
  • Tomography, Emission-Computed, Single-Photon

Substances

  • Angiogenesis Inhibitors
  • Immunologic Factors
  • Thalidomide
  • Lenalidomide